Services

My goal is to provide convenient and compassionate gynecological care for women and teens. By spending the time to really get to know my patients, I hope to create a high quality physician-patient bond and maximize the level of care my patients receive.

 

Vaginal Atrophy

 

As women age, their levels of estrogen and progesterone drop precipitously. Vaginal atrophy is a potential side effect of this hormonal decline, causing the vaginal walls to thin out and become dry, inflamed and hypersensitive. Women with vaginal atrophy tend to experience significant discomfort during intercourse, and they're also more likely to develop urinary tract infections and vaginal infections.

What is vaginal atrophy?

What symptoms does vaginal atrophy cause?

When atrophy is very mild, it may cause very few or even no noticeable symptoms. As the condition progresses, symptoms can include:

  • burning or itching sensations in the vagina

  • vaginal dryness

  • vaginal discharge

  • increased need to urinate or burning during urination

  • decreased natural lubrication during intercourse

  • painful intercourse

  • spotting or light bleeding following intercourse

  • tightening of the vaginal canal

  • discomfort after intercourse

Although vaginal atrophy is most common during menopause, it can also occur when breastfeeding or in women who have lower levels of estrogen.

What treatments are available for vaginal atrophy?

At our practice, treatment begins with an examination. Based on the results of the exam, treatment options may include:

  • special moisturizers applied to the vagina every few days to help replenish natural moisture and protect the delicate lining

  • lubricants designed for use during sexual intercourse to decrease friction and relieve discomfort

  • estrogen cream and/or pill applied to the vaginal canal and developed to stimulate lubrication

  • hormone replacement therapy to elevate systemic levels of estrogen

© 2018 by Sharon Goldberg | Designed by Zoe Reifel

SHARON RENCUS

GOLDBERG, MD